The article discusses the experience of a dog owner who shared” How Benadryl Killed My Dog.” After being prescribed Benadryl for an allergic reaction, she put her dog to sleep. She is not the only pet owner with this experience; she does not believe this is a coincidence. Dr. Meredith Taylor, the author of the piece, states that there is a correlation between Benadryl and heart arrhythmias. She also mentions that she knows people who have died from this reaction!
My cats were prescribed Benadryl for an allergic reaction, and after I put them to sleep, my vet told me that it was not uncommon for pets to die from this medicine. It is true that most of the time, no harm is done to your pet, but if you are not careful with this medicine, there can be terrible repercussions. Some people actually overdose on their pets by giving them too much! This can lead to death or cause severe problems with the heart rhythm or breathing problems.
Can Dogs Overdose on Benadryl?
Yes, a dog may be given or accidentally consume a lethal amount of Benadryl. Benadryl poisoning has a typically favorable prognosis in healthy animals if treated quickly by a veterinarian. A dog’s risk of becoming critically sick increases if he or she already has a preexisting medical issue, such as heart disease, glaucoma, an enlarged prostate, hyperthyroidism, or abnormal blood pressure.
Benadryl is available in various forms, some of which contain potentially harmful ingredients such as the fever reducer acetaminophen (Tylenol) or the decongestant phenylephrine.
Before providing Benadryl to your dog, double-check that diphenhydramine is the sole active component on the package or container.
What Are the Side Effects of a Benadryl Overdose in Dogs?
Benadryl overdose in dogs may cause many symptoms, depending on the dog and the dosage. A dog using too much Benadryl may have the following adverse effects:
1. Lethargy and sedation: Dogs may become excessively sleepy and have difficulty staying alert or awake. They may also experience a decrease in overall energy levels.
2. Dry mouth and increased thirst: Benadryl can cause dehydration in dogs, leading to a dry mouth and increased appetite. Dogs may drink more water than usual or exhibit excessive drooling.
3. Increased heart rate: An overdose of Benadryl can cause an elevated heart rate or irregular heart rhythm. Dogs shouldn’t do this, particularly if they have cardiac problems.
4. Dilated pupils: Dogs may have dilated (enlarged) pupils due to a Benadryl overdose.
5. Gastrointestinal upset: Dogs may experience vomiting, diarrhea, or constipation symptoms. Stomach pain and discomfort may also be present.
6. Agitation and restlessness: Some dogs may become agitated or restless after ingesting too much Benadryl. They may exhibit pacing, whining, or even exhibit aggressive behaviors.
In severe cases, a Benadryl overdose can lead to seizures, coma, or death. It is essential to recognize the signs of an overdose and seek immediate veterinary attention if necessary.
What to Do If Your Dog Overdoses on Benadryl
Call your doctor or an emergency animal hospital right away if you think your dog has swallowed Benadryl by mistake or if you think you may have given too much. Pet Poison Helpline and the ASPCA’s Animal Poison Control Centre can be reached at (888) 426-4435. Whether your dog has ingested a harmful quantity, they can assist you in assessing whether this is the case and what to do next for a fair price.
How Vets Treat Benadryl Overdose in Dogs
If a dog has accidentally ingested too much Benadryl and is experiencing overdose symptoms, it is essential to contact a veterinarian immediately. The dog’s individual symptoms and the degree of the overdose will determine the course of therapy.
In general, treatment for Benadryl overdose in dogs may include:
1. Induction of vomiting: If the overdose occurred recently, the veterinarian may induce vomiting to remove any remaining medication in the dog’s stomach.
2. Monitoring: The dog may be monitored in a veterinary clinic to assess hydration levels, heart rate, and other vital signs.
3. IV fluids: Dogs with Benadryl overdose can dehydrate due to vomiting and diarrhea. Intravenous (IV) fluids may be administered to correct this issue and maintain hydration.
4. Medications: Depending on the symptoms the dog is experiencing, the veterinarian may administer medications to help control vomiting, diarrhea, and other side effects.
5. Activation of the immune system: The veterinarian may use medications to activate the dog’s immune system to help metabolize the Benadryl.
In severe cases, some dogs may require more invasive interventions such as oxygen therapy or seizure control medications. Depending on the overdose’s severity, the treatment’s length may also vary.
What is the Difference Between Benadryl and Ativan?
Benadryl is a drug used for various medical issues, including allergies. It has structural similarities with the anti-anxiety and anticonvulsant medication Ativan. Benadryl is available in over-the-counter (OTC) forms. However, Ativan is not available in OTC forms.
What does Ativan do?. Benadryl (diphenhydramine) is a medication used to treat allergies and other allergic reactions like hives or anaphylaxis (a severe, allergic, fast-acting response). It helps by preventing the release of histamine and other substances that trigger allergic responses. The antihistamine properties of Ativan (lorazepam) also serve to avoid an allergic response. It induces sleep and sleepiness by counteracting substances in the brain produced in response to an allergic reaction. People may find it easier to unwind and sleep after doing this. However, this medication is not successful for all patients.
Benadryl Killed My Dog: The Story
I’m sorry to share this story, but I need someone to know what happened. My dog was acting out of character, and I gave her some Benadryl as a precaution. Within minutes, she was unconscious and could not be revived. We are heartbroken that she died due to this drug, and we hope that anyone considering giving Benadryl to their dog will think twice.
Benadryl overdose causes a dog’s death. We had a 13-year-old golden retriever about to get moved to a new home for the summer, and he could not be left alone with the cats. So we mixed up some Benadryl in water and gave it to him before we left. He woke up several times during the night but seemed fine, so I assumed we had given him too little of the drug. In the morning, he was gone! We searched everywhere and called his veterinarian as soon as possible. Sadly, they suspected what had happened after only looking at his chart.
Benadryl Killed My Dog: Taking a Bite Out of Anxiety
Unease, tension, and dread are hallmarks of anxiety, a prevalent mental disease. It can be highly debilitating and keep you from leading an everyday life. Treatment options for anxiety are many and varied, but sometimes, the simplest solution is the best: taking a bite out of it. That’s what we’re going to do today with Benadryl.
Benadryl (diphenhydramine) is an antihistamine available without a prescription that has been demonstrated to help treat mild to moderate anxiety. Benadryl is not a panacea, but it does help with both acute and chronic stress. Anxiety symptoms were much less common in persons who used Benadryl for six months or more than those who did not take the medicine.
What can you expect if you decide to give Benadryl a try? Mostly, it’s just a mild, sleepy feeling that wears off quickly. However, there are some potential side effects to watch out for.
How to Choose a Calm Medication
If your dog is exhibiting signs of anxiety or stress, there are a few things you can do to help him feel better. One of the most effective methods is to administer a calming medication. However, choosing the proper remedy for your dog and using it correctly is essential.
Benadryl Killed My Dog: How to Help Your Dog Overcome Fearful Energy
When dogs fear new people or situations, they often exhibit frightened behavior or aggression. Nervous energy can manifest as aggression in dogs who don’t know what else to do because their bodies tell them something is out of place or wrong.
What Happens When You Stop Taking Benadryl?
When you stop taking Benadryl, it can cause your dog to become ill. Dogs that are taken off of Benadryl often experience an increase in panting, tremors, and seizures. If your dog has been taking Benadryl for an extended period, they may also experience personality changes or problems with coordination.